Alert archive / Minnesota / Areal Flood Warnings in 2016

Areal Flood Warning 6, NWS Twin Cities, MN

August 10, 2016Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Aug 10, 2016, 10:11 PM CDT for Kandiyohi County, Minnesota. It was in force for 12 hr. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 10:11 PM CDT (03:11 UTC)
Expired
Aug 11, 2016, 10:00 AM CDT
In force
12 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:17 AM CDTFLOOD2 Sse Willmar, MNROAD IMPASSABLE AT 19TH AVE SE AND 5TH ST.
Aug 11, 5:18 AM CDTFLOOD2 S Willmar, MNROAD IMPASSABLE AT 1ST ST S AND 28TH AVE.
Aug 11, 5:22 AM CDTFLOOD1 Se Willmar, MNROAD IMPASSABLE AT SE 6TH ST AND WILLMAR AVE.
Aug 11, 5:23 AM CDTFLOOD1 S Willmar, MNPARTS OF SW 6TH ST HAVE UP TO 2 FEET OF STANDING WATER.
Aug 11, 5:24 AM CDTFLOODWillmar, MN2 SEPARATE WALL COLLAPSES, ONE IN NW WILLMAR AND ANOTHER IN SW WILLMAR, DUE TO FLOODING.
Aug 11, 6:00 AM CDTHEAVY RAIN 8.095 N Willmar, MNCO-OP OBSERVER STATION WILLMAR 5 N /WMRM5/.
Aug 11, 7:00 AM CDTHEAVY RAIN 3.096 Wsw New London, MNCOCORAHS STATION NEW LONDON 6 WSW /MN-KD-13/.
Aug 11, 7:00 AM CDTHEAVY RAIN 3.547 N Pennock, MNCOCORAHS STATION PENNOCK 6 NNE /MN-KD-4/.
Aug 11, 8:00 AM CDTHEAVY RAIN 7.231 Se Willmar, MN24 HOUR TOTAL.
Aug 11, 8:00 AM CDTHEAVY RAIN 7.231 Se Willmar, MNCOCORAHS STATION WILLMAR 1 ESE /MN-KD-7/.
Aug 11, 8:40 AM CDTHEAVY RAIN 7.91 Ssw Willmar, MNCOCORAHS STATION WILLMAR /MN-KD-8/.
Aug 11, 9:23 AM CDTHEAVY RAIN 7.873 N Willmar, MN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

243 
WGUS43 KMPX 110311
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 PM CDT WED AUG 10 2016

MNC067-111500-
/O.NEW.KMPX.FA.W.0006.160811T0311Z-160811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANDIYOHI MN-
1011 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR...
  CENTRAL KANDIYOHI COUNTY IN CENTRAL MINNESOTA...

* UNTIL 1000 AM CDT THURSDAY

* AT 1005 PM CDT...DOPPLER RADAR INDICATED 4 TO 7 INCHES OF RAIN HAD
  FALLEN ACROSS CENTRAL KANDIYOHI COUNTY SINCE THUNDERSTORMS BEGAN
  WEDNESDAY AFTERNOON. THE KANDIYOHI COUNTY SHERIFFS DEPARTMENT
  REPORTED THAT SEVERAL ROADS IN WILLMAR ARE CLOSED TONIGHT DUE TO
  HIGH WATER. THIS WATER WILL SLOWLY RECEDE THROUGH THE NIGHT.

* ADDITIONAL THUNDERSTORMS ACROSS THE EASTERN DAKOTAS HAVE FORMED
  AND ARE EXPECTED TO TRACK SOUTHEAST TONIGHT. IF THESE STORMS
  MAINTAIN THEIR STRENGTH INTO KANDIYOHI COUNTY...THIS COULD RESULT
  IN ANOTHER ROUND OF HEAVY RAINFALL BETWEEN 4 AM AND 7 AM THURSDAY
  MORNING...WHICH WOULD EXACERBATE THE CURRENT FLOODING SITUATION.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WILLMAR...NEW LONDON...SPICER...ATWATER...RAYMOND...GREEN LAKE...
  PENNOCK...KANDIYOHI...SVEA...PRIAM AND WILLMAR AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4527 9525 4531 9477 4507 9475 4502 9476
      4497 9525 4526 9526

$$
1 follow-up statement
482 
WGUS83 KMPX 111028
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
528 AM CDT THU AUG 11 2016

MNC067-111036-
/O.CAN.KMPX.FA.W.0006.000000T0000Z-160811T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANDIYOHI MN-
528 AM CDT THU AUG 11 2016

...THE FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL KANDIYOHI
COUNTY...

HEAVY RAIN HAS SHIFTED EAST AND OUT OF KANDIYOHI COUNTY.
THEREFORE...ADDITIONAL FLOODING IS NO LONGER EXPECTED SO THE FLOOD
WARNING HAS BEEN CANCELLED. WATER LEVELS ARE EXPECTED TO BE SLOW TO
RECEDE. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES AND DO
NOT ATTEMPT TO CROSS ANY ROADS THAT HAVE STANDING WATER.

LAT...LON 4527 9525 4531 9477 4507 9475 4502 9476
      4497 9525 4526 9526

$$

JPC

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Aug 10, 6:55 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 6:55 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT WED AUG 10 2016

.UPDATE...
Issued at 644 PM CDT Wed Aug 10 2016

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Thursday Night)
Issued at 345 PM CDT Wed Aug 10 2016

Early morning convection that produced a wide area of 0.50 to 2
inches across portions of central Minnesota, has moved across Lake
Superior with remnant of the outflow boundary, that was
associated with it, across southern Minnesota. Since noon, return
flow has developed and nearly washed out any type of convergence
or signature along this boundary.

Initially, this boundary seem a good area of afternoon convection
would develop. However, it has not materialized as of 1830z. A more
pronounced area of convection that continued to develop this
afternoon was across far southeast North Dakota which will likely be
the main show later this afternoon/evening as it moves along the
best theta-e convergence and upper level support regime in
central/northern Minnesota. There is still an outside chance of
thunderstorms across southern Minnesota due to high CAPEs and
limited CAP. But there remains little in the way of upper level
support until later this evening along with highly developed and
anticipated MCS moving across central Minnesota.

Although CAMS were not helpful this morning, some of the latest runs
do support a complex that was developing across southeast North
Dakota and moving it eastward along the boundary currently in
central Minnesota. This is the best scenario with the current
conditions and satellite imagery. Although there will be some
deviations to the current motion of this complex of thunderstorms,
the overall trends do support likely/categorical percentages in
central Minnesota this evening, with likely percentages trending
south-southeast across east central Minnesota and west central
Wisconsin overnight. This is also where the current Flash Flood
Watch is in effect. This flash flood watch is necessary due to
abnormally high water content in the atmosphere, and the possibility
of training thunderstorms. Severe weather potential in terms of
hail/damaging winds is still possible due to the amount of shear and
instability expected.

By Thursday morning, thunderstorms will likely be concentrated
across eastern Minnesota and west central Wisconsin as the main
complex of the MCSs slowly moves out of the region. However, the
leftover boundaries associated with this complex will lead to
additional thunderstorms during the afternoon as the main front
holds west of MPX CWA. With PWATs values at nearly two inches
through Thursday afternoon, the threat of additional thunderstorms
and heavy rainfall is likely. Not until late Thursday evening does
the main front move through to support a drier scenario for the
upcoming weekend.

.LONG TERM...(Friday morning through Wednesday) Issued at 345 PM
CDT Wed Aug 10 2016

Quiet weather in the long term as the cold front is forecast to be
passing through the region Friday morning. A few lingering showers
and thunderstorms are possible across the southeast on Friday, but
the northwest should be dry.

Northwest flow will prevail through the weekend into early next
week. Upper level subsidence will result in a surface high
pressure starting over the Midwest on Saturday, which will slowly
translate southeast toward the Great Lakes early in the week.
Expect light winds, clear skies, and seasonable temperatures
during that time period. Southerly return flow will set up on
Monday as this surface high shifts east, and an upper level wave
will move east Monday night which should drive an MCS across
northern MN. Went with blended guidance for both temperatures and
pops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 644 PM CDT Wed Aug 10 2016

Rather ugly next 24 hours is expected for the aviation community.
Potent round of convection which has already dumped copious
amounts of rain in w-central and central MN is taking a
southeasterly turn this evening and will sweep through e-central
MN into w-central WI into the early morning hours. Flight conds
will likely be reduced to IFR conditions (mainly due to
visibility) with MVFR to VFR ceilings. The rain will taper off for
some time mid-to-late morning then is expected to pick up once
again by late tomorrow afternoon, and again containing
thunderstorms. Have tried to time the highest confidence of
thunderstorms with the TEMPO groups but the timing may well
differ, especially with the tomorrow afternoon grouping, so
frequent AMDs may be the rule over the next 24 hours.

KMSP...Have currently advertised that precip may reach MSP by 02z
but this may need to be adjusted earlier given radar trends over
the past hour. There will be one main round this evening followed
by lighter/steadier rains overnight followed by additional
thunderstorms mid-to-late Thursday afternoon. Confidence not solid
on timing so will amend as needed based on radar trends.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind NW 10 kts.
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch through Thursday morning for WIZ014-023.

MN...Flash Flood Watch through Thursday morning for MNZ041>045-
     047>070-073>076.

&&

UPDATE...JPC
SHORT TERM...JLT
LONG TERM...JRB
AVIATION...JPC
Hazardous weather outlook, Aug 10, 4:39 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 PM CDT WED AUG 10 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
439 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH THIS EVENING AND
INTO THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO OR TWO
COULD ALSO OCCUR...MAINLY OVER CENTRAL MINNESOTA. TORRENTIAL
RAINFALL AND THE POTENTIAL FOR FLOODING IS ALSO BECOMING LIKELY SO
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE OUTLOOK
AREA THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY NIGHT. HEAVY
RAINFALL AND THE POTENTIAL FOR FLOODING WILL REMAIN THE PRIMARY
THREAT...ALTHOUGH A FEW STORMS COULD BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Aug 10, 9:32 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            1 S HOPKINS             44.91N 93.41W
08/10/2016                   HENNEPIN           MN   TRAINED SPOTTER

            WATER COVERING ROAD WESTBROOKE-WAY NEAR NINE
            MILE CREEK.

&&

CARLYON
Local storm report, Aug 10, 9:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       2 WSW RICHFIELD         44.87N 93.32W
08/10/2016  M1.25 INCH       HENNEPIN           MN   AMATEUR RADIO

            REPORTED AT 76 TH AND YORK AVE, EDINA, MN.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Aug 10, 9:42 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     FLOOD            1 SSW BLOOMINGTON       44.81N 93.33W
08/10/2016                   HENNEPIN           MN   AMATEUR RADIO

            OLD SHAKOPEE RD AND DREW AVE S, ROAD UNDER
            WATER.

&&

CARLYON
Local storm report, Aug 10, 9:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
945 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HEAVY RAIN       1 NNE OAKDALE           45.00N 92.96W
08/10/2016  M3.50 INCH       WASHINGTON         MN   AMATEUR RADIO

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR.

&&

CARLYON
Local storm report, Aug 10, 9:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
947 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HEAVY RAIN       1 NE BROOKLYN PARK      45.12N 93.34W
08/10/2016  M1.58 INCH       HENNEPIN           MN   PUBLIC

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR.

&&

CARLYON
Local storm report, Aug 10, 10:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1004 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       4 N HUTCHINSON          44.95N 94.37W
08/10/2016  E3.20 INCH       MCLEOD             MN   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 3
            HOURS.

&&

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:03 PM CDTFlash Flood WarningMPXKandiyohi, Meeker3 hr
Aug 10, 7:18 PM CDTSpecial Weather StatementMPXChippewa, Swift42 min
Aug 10, 7:37 PM CDTSpecial Weather StatementMPXHennepin, Ramsey, Washington83 min
Aug 10, 7:53 PM CDTFlash Flood WarningMPXCarver, Hennepin, McLeod, Wright3 hr
Aug 10, 8:08 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey, Washington3 hr
Aug 10, 8:11 PM CDTFlash Flood WarningMPXKandiyohi, Meeker, Renville3 hr
Aug 10, 8:44 PM CDTFlash Flood WarningMPXCarver, Dakota, Hennepin, Scott, Washington3 hr
Aug 10, 11:05 PM CDTSpecial Weather StatementMPXNicollet, Redwood, Sibley85 min
Aug 11, 12:40 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Renville, Yellow Medicine65 min
Aug 11, 12:49 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Steele, Waseca, Watonwan41 min
Aug 11, 1:03 AM CDTSpecial Weather StatementMPXDouglas, Pope, Stevens, Todd57 min
Aug 11, 1:53 AM CDTSpecial Weather StatementMPXChippewa, Yellow Medicine52 min
Aug 11, 2:07 AM CDTFlash Flood WarningMPXChippewa, Lac qui Parle, Renville, Yellow Medicine4 hr
Aug 11, 2:28 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Steele, Waseca, Watonwan47 min
Aug 11, 2:42 AM CDTSpecial Weather StatementMPXBrown, Redwood, Renville63 min
Aug 11, 3:03 AM CDTAreal Flood WarningMPXDouglas, Pope, Stevens110 min
Aug 11, 3:31 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Martin, Nicollet, Sibley, Watonwan59 min
Aug 11, 4:25 AM CDTSpecial Weather StatementMPXFaribault, Freeborn, Le Sueur, Rice, Steele, Waseca65 min
Aug 11, 5:41 AM CDTSpecial Weather StatementMPXGoodhue64 min
Aug 11, 3:18 PM CDTRiver Flood WarningMPXGoodhue43 hr

Nearby

Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.